Alert archive / Illinois / Flash Flood Watches in 2020
Flash Flood Watch 3, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood watch at May 14, 2020, 11:55 AM CDT for 10 counties in Illinois. It took effect at May 14, 2020, 4:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2020, 11:55 AM CDT (16:55 UTC)
- In effect from
- May 14, 2020, 4:00 PM CDT
- Expired
- May 15, 2020, 3:38 AM CDT
- In force
- 12 hr
- Issued by
- NWS Lincoln, IL
- Flood severity
- None
Counties Cass County, IL, Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, Peoria County, IL, Schuyler County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 68 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
744 WGUS63 KILX 141655 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lincoln IL 1155 AM CDT Thu May 14 2020 ...Flash Flooding Possible Late This Afternoon and Tonight... ILZ027>031-036-037-040-041-047-150500- /O.NEW.KILX.FF.A.0003.200514T2100Z-200515T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler- Mason-Cass- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Rushville, Havana, and Beardstown 1155 AM CDT Thu May 14 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH FRIDAY MORNING... The National Weather Service in Lincoln has issued a * Flash Flood Watch for portions of central Illinois and west central Illinois, including the following areas, in central Illinois, Marshall, Mason, Peoria, Stark, Tazewell, and Woodford. In west central Illinois, Cass, Fulton, Knox, and Schuyler. * From 4 PM CDT this afternoon through 7 AM CDT Friday morning * Repetitive thunderstorms with heavy rain could produce 2 to 3 inches of rain in a short period of time, resulting in localized flash flooding. Isolated rainfall amounts of 3 to 4 inches are possible, especially northwest of the Illinois river. * Heavy rainfall could result in flooding of low lying or poor drainage areas, and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible across the Illinois river valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation, especially in automobiles at night. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 07
2 follow-up statements
099 WGUS63 KILX 150536 FFAILX Flood Watch National Weather Service Lincoln IL 1236 AM CDT Fri May 15 2020 ...Flash Flooding Possible Late This Afternoon and Tonight... ILZ027>031-036-037-040-041-047-151200- /O.CON.KILX.FF.A.0003.000000T0000Z-200515T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler- Mason-Cass- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Rushville, Havana, and Beardstown 1236 AM CDT Fri May 15 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flash Flood Watch continues for * Portions of central Illinois and west central Illinois, including the following areas, in central Illinois, Marshall, Mason, Peoria, Stark, Tazewell, and Woodford. In west central Illinois, Cass, Fulton, Knox, and Schuyler. * Until 7 AM CDT this morning * Repetitive thunderstorms with heavy rain could produce 2 to 3 inches of rain in a short period of time, resulting in localized flash flooding. Isolated rainfall amounts of 3 to 4 inches are possible, especially for counties along the Illinois River valley. * Heavy rainfall could result in flooding of low lying or poor drainage areas, and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible across the Illinois river valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation, especially in automobiles at night. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
884 WGUS63 KILX 150838 FFAILX Flood Watch National Weather Service Lincoln IL 338 AM CDT Fri May 15 2020 ILZ027>031-036-037-040-041-047-150945- /O.CAN.KILX.FF.A.0003.000000T0000Z-200515T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler- Mason-Cass- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Rushville, Havana, and Beardstown 338 AM CDT Fri May 15 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Illinois and west central Illinois has been cancelled. Heavy rainfall has ended and the threat for flash flooding has diminished. Light rain continues this morning and some standing water may be possible. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at May 14, 10:54 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 14, 10:54 AM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Lincoln IL 1054 AM CDT Thu May 14 2020 .SYNOPSIS... Issued at 252 AM CDT Thu May 14 2020 A warm front surging north towards Wisconsin will usher in much warmer and more humid air into central Illinois. Temperatures are expected to top out in the mid to upper 70s this afternoon. A couple rounds of showers and thunderstorms are possible through the day. Some of these storms could be strong or severe, mainly late this afternoon into tonight as a cold front arrives. The front will stall and linger over the region through the weekend bringing additional periodic chances for showers and thunderstorms. && .UPDATE... Issued at 1050 AM CDT Thu May 14 2020 Updated forecast to increase chances of showers and thunderstorms with a band of convection tracking east at 30 mph currently east of the IL river and nw of I-70. This band of convection could reach into southeast IL this afternoon as it becomes more scattered. Otherwise still feel there will be a lull in convection chances during this afternoon over central IL once this band of convection exits east with isolated convection much of this afternoon over central IL, with warm front just north of IL. Increased instability from mid to late afternoon as temps reach mid to upper 70s and dewpoints in the 60s (CAPES rising to 2200-3300 J/kg nw of I-70) to allow this convection to develop in warm sector. SPC day1 outlook has slight risk of severe storms north of I-70 from mid afternoon and into this evening, with 15% risk of large hail and damaging winds and 5% risk of tornadoes. The 0-6 km bulk shear values are 30-50 kts nw of I-70 early this afternoon and then decreases to 20-30 kts late afternoon and evening, highest over northern counties. WPC has slight risk of excessive rainfall from I-72 north with moderate risk of excessive rainfall nw of the IL river over Knox, Stark and Marshall counties. && .SHORT TERM...(Today and tonight) ISSUED AT 252 AM CDT Thu May 14 2020 Early this morning, water vapor imagery reveals a compact closed upper low digging across the northern Great Plains. At the surface, a warm front is expected to surge north today and set up over northern Illinois. A couple rounds of showers and thunderstorms appear possible today. This morning, a few clusters of storms are possible within the mid level WAA associated with the surging warm front as it lifts across the state. These storms will be supported by a modest 30-35kt LLJ feeding around 500 J/kg MUCAPE rooted around 850mb. Expect this initial round of storms to end by late morning or early afternoon with a relative lull in precip through the afternoon. Meanwhile, cyclogenesis will occur along the frontal boundary as it interacts with the aforementioned upper low this afternoon and evening with new convection developing along a trailing cold front across Iowa and Missouri late this afternoon. Across central Illinois, in the warm sector, temperatures are expected to warm into the mid to upper 70s with dew points in the mid 60s. Steep H7-H5 lapse rates in excess of 8.0 C/km advecting over the area late this afternoon and evening will contribute to moderately strong instability over the region. NAM/RAP suggest MLCAPE values of 2500 to nearly 3000 J/kg while the GFS is slightly more modest in the 2000-2500 range. This is continent on recovery after initial round of storms and on dew points rising above 65F (67-68F in some locales). In addition to the strong instability, 30-35kt of deep layer shear will overspread the area ahead of the upper level disturbance. The shear/instability parameters are supportive of organized severe convection. Storms developing along the cold front to our west and northwest will congeal into a linear system and shift across central Illinois late in the evening and overnight. There will be initially a severe threat, particularly for winds, as the line of storms moves into the Illinois River Valley, however, waning diurnal instability overnight should temper the severe threat with time as the line of storms moves southeast across the remainder forecast area. .LONG TERM...(Friday through Wednesday) ISSUED AT 252 AM CDT Thu May 14 2020 Friday through the weekend, frontal boundary is progged to stall over central Illinois and will serve as the focus for additional precip chances. On Friday, precipitation may be fairly minimal over the area, in the wake of early morning convection pushing south and southeast across the Ohio Valley and in the presence of mid level height rises centered over the western Great Lakes region and extending across central Illinois. Still, weak diurnal instability is progged to develop and may support a few showers or storms, especially in the vicinity of the front or any lingering outflow boundaries. Another strong upper wave will move across the northern Great Plains into the Upper Midwest over the weekend with another surface low developing along the baroclinic zone. Precip chances ramp up again in response to the developing low Saturday into much of the day Sunday when a trailing cold front sweeps across Illinois. Next week, high pressure will build across the region and looks to bring a prolonged period of drier weather, though some uncertainty remains. Monday and Tuesday look rather benign with near to slightly below normal temperatures. Meanwhile, an increasingly amplified and blocky upper pattern will develop early next week with a strong upper ridge building across the Great Plains. While earlier model runs shifted this upper ridge east across the Mississippi Valley bringing summer like heat to Illinois, more recent runs show an upper low lee of the ridge that meanders over the Ohio Valley and could result in more unsettled weather or at least keep the heat at bay just to our west. There is considerable spread in the guidance for high temps Wednesday and Thursday, from lower/mid 60s to lower/mid 80s, and the current forecast has trended lower but still leaning towards the warm side of the solution envelope. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 646 AM CDT Thu May 14 2020 All sites will start the TAF period with IFR or LIFR, with PIA VLIFR for a couple of hours this morning. Widely scattered showers and storms will move across central IL this morning and some sites could experience a thunderstorm, so have added a VCTS in each site for 2-3 hrs. Then a larger area of showers will move across the sites late this morning. After a break and a return to VFR conditions for this afternoon, another round of storms will move across the sites starting just before 00z with VCTS. Heaviest storms will start just before midnight and continue overnight. Winds will be south-southwesterly through the period with some gusts of 20 kts or greater. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...07 SYNOPSIS...Deubelbeiss SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Auten
Hazardous weather outlook, May 14, 6:04 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 604 AM CDT Thu May 14 2020 ILZ036-040-041-047-049-050-151100- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 604 AM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered showers and thunderstorms are possible this morning. However, a more widespread area of thunderstorms will move across the area later this afternoon through tonight. There is a slight risk of severe weather, with hail and damaging winds possible. A brief tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Occasional thunderstorms will occur through Sunday. Rainfall during this extended period is likely to be around 2 inches. This amount of rain may cause ponding of water in flood prone areas. While Illinois River levels have been falling, renewed rises are likely late this week. Other rivers are also likely to be impacted. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ027>031-037-038-042>046-048-051>057-061-151100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Knox-Logan-Macon- Marshall-McLean-Menard-Moultrie-Peoria-Piatt-Sangamon-Shelby- Stark-Tazewell-Vermilion-Woodford- 604 AM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered showers and thunderstorms are possible this morning. However, a more widespread area of thunderstorms will move across the area later this afternoon through tonight. There is a slight risk of severe weather, with hail and damaging winds possible. A brief tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Occasional thunderstorms will occur through Sunday. Rainfall during this extended period is likely to be around 2 inches. This amount of rain may cause ponding of water in flood prone areas, as well as rises on area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ062-063-066>068-071>073-151100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 604 AM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Occasional showers and storms are possible late this afternoon through tonight. There is a marginal risk that some of the storms could become severe with hail and gusty winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Occasional thunderstorms will occur through Sunday. Rainfall during this extended period is likely to be around 1.5 inches. This amount of rain may cause ponding of water in flood prone areas, as well as rises on area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Auten
Nearby
Flash Flood Watches in Illinois, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.